It’s interesting to realized that for advanced as we think we are, it’s only been within the last 100 years that things really picked up. And even today, there’s stuff that we use but don’t fully understand why it works.
Unrelated, but the first couple of lines reminded of the classic:
Naloxone can reverse an otherwise fatal heroin overdose within minutes. Carrie Arnold meets the doctors who put this remarkable drug in the hands of the police, families and addicts—and saved thousands of lives.
…it as one of the few defences against the epidemic of overdoses that was killing people across America. Cheap and relatively pure heroin had recently become easier to obtain, but that wasn’t the only cause. A few years earlier, physicians had begun to change the way they prescribed opioid painkillers. These drugs can be highly addictive; one physician I talked to called them “heroin in pill form”. Yet between 1991 and 2013, prescriptions for opioid painkillers jumped from 76 million to 207 million per year, partly because physicians became more willing to prescribe the drugs to patients with chronic pain. Some of these patients found themselves hooked. And then, instead of sticking with these relatively expensive prescription narcotics, some began injecting heroin, for the better high and lower cost. America’s prescription opioid and heroin epidemics were merging into a single monster, one with tentacles that seemed to be everywhere, slowly strangling young and old.
The sudden death of 18-year-old Logan Stiner grabbed headlines last May when the high school senior died from a surprising and rare cause: a caffeine overdose.
Stiner’s family found a small bag of caffeine powder — sold legally in the U.S. and easily purchased over the Internet — in their home after the Ohio teen’s death. The official autopsy revealed that Stiner had experienced a seizure, along with cardiac arrhythmia, from ingesting a toxic amount of caffeine. Stiner, a wrestler and star student only one week from graduation, had a blood caffeine level over 20 times higher than that of a typical coffee drinker.
…While deadly caffeine overdoses are rare, less-severe overdoses are relatively common. There were more than 20,000 U.S. emergency room visits due to energy drink consumption in 2011, according to government data. Symptoms of mild caffeine toxicity include nausea, vomiting, heart palpitations, a racing heartbeat, agitation and hyperactivity, Wang says. And if you’re not used to caffeine, even a couple cups of coffee is enough to feel nausea and chest pain, Anderson says. In one case study, a woman was admitted to the emergency room for rhabdomyolysis after drinking less than five cups of coffee.